Wisconsin, 2021

Hail in Wisconsin, June 10, 2021

June 10, 2021 · NWS DLH · 8 events in 3 counties and zones

A cold front moved across northwest Wisconsin during the late afternoon and evening hours of the 10th leading to showers and thunderstorms. Some of these storms were severe and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moved across northwest Wisconsin during the late afternoon and evening hours of the 10th leading to showers and thunderstorms. Some of these storms were severe and produced large hail. Hail up to the size of golf balls was reported with one of the storms over Sawyer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 10, 2:30 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
330 PM CDT Thu Jun 10 2021

.DISCUSSION...(This evening through Wednesday)
Issued at 328 PM CDT Thu Jun 10 2021

Summary: Hot temperatures continue into the afternoon with heat
advisories over our southwest counties. A couple areas of storms
have been forming along a line of convergence south of 210. There
are additional storms forming in northwest WI along some lingering
boundaries. We are in a marginal risk today for some severe weather
with the primary threats being large hail and damaging winds. Storms
will slowly diminish overnight and areas near the Lake may receive
some dense fog. Another round of showers and storms is expected for
tomorrow. Drier conditions return Saturday.

A cold front was observed sliding across northern MN this morning.
This boundary is expected to stall out over NW WI this afternoon and
evening. South of this boundary thermal ridging into our CWA along
with southwesterly flow will bring hot and humid conditions to our
southwestern counties. Heat indicies for southern Cass, Crow Wing,
Pine, and Burnett may reach triple digits! We have a heat advisory
out for these counties and the bordering counties have a special
weather statement for excessive heat.

With the warm air protruding into the region once again today we
expect a lake breeze to form once again off of Lake Superior today.
As the boundary rushes inland it will encounter a warm and moist
environment ideal for thunderstorm development. Unstable air will be
in place south of the synoptic frontal boundary with MLCAPEs rising
into the 2,000 to 3,000 J/kg range. One of the more limiting factors
for severe weather in the area is the lack of deep layer shear with
our bulk shear in the 20-30 kt range. The SPC has kept NW WI in a
marginal threat for severe weather today. This seems like a good bet
given the lack of synoptic drivers over the region today. Mid level
lapse rates are between 6-7 C/km and could promote some hail growth.
Gusty winds from outflows within a steep low level lapse rate
environment could also cause isolated damage. Additionally, the
morning sounding over MPX recorded 1.29 inches of PW which is
slightly above the 75th percentile for this time of year. This could
lead to some sparse spots of heavy downpours.

Overnight, we have several areas of interest to watch. The
remaining moisture and warm temperates over Lake Superior will
likely generate some dense fog near the Lake. A few of the models
are strongly suggesting that the fog will seep further inland and
may linger through the early morning hours. Much further out west
over the High Plains a QLCS is likely to be moving across the
region and towards northern MN. Most of the models are hinting at
the line of storms weakening and sliding to the southeast as they
approach. This scenario seems the most likely with an upper level
ridge still in place over our region and the majority of the low
level jet being shunted off to the southeast. While the strongest
forcing is expected to out run these storms we will still likely
see some rain and embedded storms move in during the morning. As
we head into the afternoon and evening, the cold front that
generated the storms over the High Plains will pivot over the
region and could spark additional storms. As of this update our
region is not highlighted within a severe category by SPC.
However, there are a few models trending towards a corridor of
higher instability within the southeast sector of our CWA. We may
be bumped up a category with the next issuance of severe outlooks.

Heading into the weekend things look much drier with a surface high
pressure moving across the Midwest. Highs will fluctuate around the
80s for the most part with overnight lows dropping into the 50s.
There is a slim chance of some precipitation Sunday evening as an
upper level jet moves over head with a few vort maxes. However,
there is not much model agreement at this time. The better chance
for some widespread rain looks to be into the Thursday time frame. A
vertically stacked low moves across southern Canada with its cold
front branched across the Upper Midwest providing a chance for rain
and storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1224 PM CDT Thu Jun 10 2021

A mixed bag of weather with this set of TAFs. Across the
International Border a field mostly MVFR cumulus clouds continues to
linger over INL. Dry air should eventually overtake the clouds in
place and disperse them as the parent low feature propagates to the
northeast. Farther south a line of convergence has set up across BRD
and extends east into northern WI. We have seen one batch of storms
develop along this boundary and satellite reveals that this area is
not quite done yet. A lake breeze is expected to move in later this
afternoon and further spark convection into HYR. Overnight fog is
expected to seep out of Lake Superior and climb into DLH. Lastly, a
decaying complex of storms over the High Plains will make their way
into the region by the morning hours and bring additional chances
for rain and storms.

&&

.MARINE...
Issued at 328 PM CDT Thu Jun 10 2021

Satellite reveals some fog still lingering along the North Shore
this afternoon. We expect fog to expand once again overnight and we
will likely expand the advisory to include the South Shore. Isolated
convection is slowly populating across NW WI and the vast majority
of it will likely stay south of the Lake. Saxon Harbor has the
better odds of seeing storms then the other near shore waters.
Additionally, overnight a northeast wind will enhance and waves 2-4
ft will build along the Apostle Islands. A small craft advisory has
been issued for this hazard. As we head into the morning hours the
advisory will likely be expanded to the head of the Lake and
potentially the portions of the North Shore due to wind gusts
upwards of 25 kts and building waves.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  52  62  51  81 /  20  60  40   0
INL  60  81  53  82 /  20  70  30   0
BRD  67  85  56  84 /  30  60  10   0
HYR  62  88  54  83 /  40  70  50   0
ASX  49  66  50  82 /  30  50  50   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ006.

MN...Heat Advisory until 7 PM CDT this evening for MNZ033-034-038.

LS...Dense Fog Advisory until 9 AM CDT Friday for LSZ140>145.

     Small Craft Advisory from 2 AM to 11 AM CDT Friday for LSZ150.

&&

DISCUSSION...Britt
AVIATION...Britt
MARINE...Britt
Hazardous weather outlook, Jun 10, 2:26 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
326 PM CDT Thu Jun 10 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-112030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
326 PM CDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

A Heat Advisory is in effect from 1 PM this afternoon, to 7 PM
this evening for southern Cass, Crow Wing, Pine and Burnett
counties. Heat indices will be around 100 degrees through this
timeframe.

Isolated severe thunderstorms are possible late this
afternoon and evening over much of northwest Wisconsin, as well as
southeast Carlton and Pine counties in Minnesota. Large hail and
damaging winds are the main hazards. There is a chance of
thunderstorms elsewhere in northeast Minnesota through tonight.
Gusty winds, brief heavy rain, and frequent lightning are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are chances of thunderstorms Friday and Friday night, as
well as Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed through the evening.

LSZ121-140>148-150-112030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
326 PM CDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms will affect the nearshore waters into tonight.
Brief heavy rain, gusty winds, small hail, and higher waves may
be found near the storms.

Areas of fog will affect the nearshore waters, especially the
North Shore down into the Twin Ports. The visibility may increase
for a time late this afternoon and evening before they drop again
overnight. Fog is also expected to develop along the South Shore
later tonight. Dense Fog Advisories are in effect.

Increasing northeast winds tonight will build waves, especially
along the Outer Apostle Islands where a Small Craft Advisory is in
effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty northeast winds Friday may lead to hazardous conditions for
small craft, especially from Two Harbors to the Twin Ports to
Port Wing and the Outer Apostle Islands.

Areas of fog will linger through the morning.

There will be chances for more thunderstorms Friday into Sunday.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 10, 2:32 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
332 PM CDT Thu Jun 10 2021

WIZ002-102045-
Bayfield-
332 PM CDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BAYFIELD COUNTY...

At 331 PM CDT, a strong thunderstorm was near Drummond, or 27 miles
north of Chippewa Flowage East, moving southeast at 10 mph.

Half inch diameter hail and occasional cloud to ground lightning can
be expected with this storm.

This storm will be near...
  Namekagon Lake and Namekagon around 345 PM CDT.

Other locations impacted by this storm include Grand View and Lake
Owen.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4630 9130 4646 9122 4639 9092 4629 9092
      4616 9100
TIME...MOT...LOC 2031Z 297DEG 9KT 4632 9112

KSE
Special weather statement, Jun 10, 2:38 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
338 PM CDT Thu Jun 10 2021

WIZ001-004-102100-
Douglas-Iron-
338 PM CDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT DOUGLAS AND CENTRAL IRON
COUNTIES...

At 337 PM CDT, a strong thunderstorm was near Mercer, or 12 miles
north of Turtle Flambeau Flowage, moving east at 15 mph.

Wind gusts up to 40 mph, half inch diameter hail, and heavy downpours
can be expected with this storm.

Locations impacted include...
Superior, Mercer, Hawthorne, Lake Nebagamon, Wascott, Maple, Brule,
Poplar, Solon Springs, Oliver, Gordon, Dairyland, South Range,
Foxboro, Namekagon Lake, Bennett, Cloverland, Long Lake, Cozy Corner,
and Mouth Of Brule.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4616 9022 4622 9023 4624 9155 4616 9156
      4616 9229 4666 9229 4665 9221 4669 9217
      4670 9219 4670 9215 4675 9210 4668 9201
      4668 9194 4676 9156 4625 9155 4623 9022
      4634 9020 4635 9012 4630 8993 4611 8993
TIME...MOT...LOC 2037Z 274DEG 12KT 4625 9010

Melde
Special weather statement, Jun 10, 3:34 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
434 PM CDT Thu Jun 10 2021

MNZ033-034-102200-
Crow Wing-South Cass-
434 PM CDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CASS AND WEST
CENTRAL CROW WING COUNTIES...

At 433 PM CDT, a strong thunderstorm was near Nisswa, or 14 miles
northwest of Brainerd, moving east at 10 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Brainerd, Breezy Point, Pequot Lakes, Crosslake, Nisswa, Merrifield,
Gull Lake, Lake Shore, East Gull Lake, Mission, Jenkins, Legionville,
North Long Lake, Upper Mission Lake, Lake Hubert, Edward Lake, and
Lower Mission Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4647 9441 4662 9439 4665 9403 4636 9409
TIME...MOT...LOC 2133Z 276DEG 10KT 4654 9433

Melde
Special weather statement, Jun 10, 3:38 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
438 PM CDT Thu Jun 10 2021

WIZ004-009-102200-
Price-Iron-
438 PM CDT Thu Jun 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON AND
NORTHEASTERN PRICE COUNTIES...

At 438 PM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Lac Du Flambeau, to 7 miles east of Fifield, and
moving east at 20 mph.

Wind gusts up to 45 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

Locations impacted include...
Turtle Flambeau Flowage, Fifield, and Pike Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4598 9004 4582 9005 4578 9015 4588 9046
      4598 9032 4598 9030 4599 9030 4607 9020
      4615 8995 4615 8993 4599 8993
TIME...MOT...LOC 2138Z 283DEG 15KT 4604 8993 4591 9028

Melde
Special weather statement, Jun 10, 3:52 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Duluth MN
452 PM CDT Thu Jun 10 2021

WIZ004-102215-
Iron-
452 PM CDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN IRON COUNTY...

At 451 PM CDT, a strong thunderstorm was near Lac Du Flambeau, or 11
miles east of Turtle Flambeau Flowage, moving east at 15 mph.

Wind gusts up to 50 mph, penny size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Manitowish.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4598 9006 4613 9004 4614 8993 4599 8993
      4598 8994
TIME...MOT...LOC 2151Z 274DEG 13KT 4604 8995

Melde
Special weather statement, Jun 10, 4:02 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
502 PM CDT Thu Jun 10 2021

WIZ004-009-102230-
Price-Iron-
502 PM CDT Thu Jun 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON AND
NORTHEASTERN PRICE COUNTIES...

At 502 PM CDT, strong thunderstorms were along a line extending from
near Lac Du Flambeau, to 9 miles east of Fifield, and moving
southeast at 10 to 15 mph.

Wind gusts up to 45 mph, half inch diameter hail, torrential
rainfall, and frequent cloud to ground lightning can be expected with
these storms.

Locations impacted include...
Pike Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4598 9002 4598 9004 4567 9005 4587 9036
      4602 9013 4608 8993 4599 8993
TIME...MOT...LOC 2202Z 303DEG 12KT 4602 8994 4587 9023

Melde

The radar

The Duluth radar (KDLH), 189 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Price

When
June 10, 4:12 PM CST to 4:14 PM CST
Where
Price County, 14.48 mi E of (Pkf)park Falls Muni
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.930, -90.120

Hail, Price

When
June 10, 5:05 PM CST to 5:08 PM CST
Where
Price County, 0.69 mi S of Park Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
45.920, -90.450

Hail, Ashland

When
June 10, 5:11 PM CST to 5:13 PM CST
Where
Ashland County, 0.84 mi SE of Butternut
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
46.010, -90.490

Hail, Sawyer

When
June 10, 6:20 PM CST to 6:22 PM CST
Where
Sawyer County, 1.59 mi WNW of Seeley
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
46.130, -91.400

Hail, Sawyer

When
June 10, 7:18 PM CST to 7:20 PM CST
Where
Sawyer County, 0.69 mi S of Hayward
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.010, -91.480

Hail, Sawyer

When
June 10, 7:20 PM CST to 7:22 PM CST
Where
Sawyer County, 1.46 mi SSW of Round Lake
Measured
1 in hail
Reported by
Public
Coordinates
46.000, -91.340

Hail, Sawyer

When
June 10, 7:55 PM CST to 7:58 PM CST
Where
Sawyer County, 0.96 mi E of Reserve
Measured
1.25 in hail
Reported by
Public
Coordinates
45.880, -91.360

Hail, Sawyer

When
June 10, 8:15 PM CST to 8:17 PM CST
Where
Sawyer County, 3.37 mi W of Radisson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.770, -91.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966397, 966398, 966399, 966400, 966401, 966402, 966403, 966404.